MAUDE Adverse Event Report: HISTOSONICS, INC. EDISON; Focused ultrasound system for non-thermal, mechanical tissue ablation

HISTOSONICS, INC. EDISON; Focused ultrasound system for non-thermal, mechanical tissue ablation
Catalog Number EDNTC1001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erythema (1840); Pain (1994); Pleural Effusion (2010); Full thickness (Third Degree) Burn (2696); Swelling/ Edema (4577)
Date of Event 08/25/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2025, an 80-year-old female patient with colorectal cancer, received two overlapping histotripsy treatments to a single 5-6 cm diameter lesion in liver segment 7/8 for a total planned treatment volume (ptv) of 62.8 cc.At the time of the histotripsy procedure, the patient was receiving folfiri and avastin for their systemic disease.Per the treating physician, the ptv was located high in the dome of the liver, near the lung base, with rib obstruction in the acoustic pathway.The physician delivered two overlapping treatments in the left lateral decubitus position with some overlap of the acoustic pathway.Following planning pulses and at the review treatment parameters screen (including treatment time), the physician elected to modify/adjust the treatment parameters, including the depth (e.G., mark distance from the body wall to target), to shorten the procedure time, so that each histotripsy treatment of the prescribed ptv was approximately 50% shorter in time.Post-procedure, some skin redness with blistering or "burn" was observed.The patient was treated with otc cream and wound dressing.Post-procedure ct imaging later that day showed treatment changes at the location deep to the skin, along the chest wall and adjacent lung in the acoustic pathway.Following the procedure, the patient had some pain and started to develop a skin ulcer.On s(b)(6) 2025, the patient presented with right upper quadrant pain and ulceration with skin sloughing.The wound was purulent and treated with bactrim and augmentin.Imaging showed a tract extending from the skin to the liver with body wall edema and pleural fluid; thoracentesis was performed and yielded serous fluid with particles.The patient was later admitted on (b)(6) 2025, for worsening infection.Broad-spectrum antibiotics and topical safacilin were started.A chest tube was placed for suspected empyema but removed after sterile results.The patient was discharged on iv ancef for mssa.At follow-up, the wound showed gradual improvement while continuing folfiri and avastin.On (b)(6) 2025, the patient was re-hospitalized for worsening drainage; plastic surgery evaluated but deemed her not a surgical candidate.The patient was discharged on (b)(6) 2025.
 
Additional Manufacturer Narrative
Although histosonics was initially made aware of this adverse event on october 2, 2025, information regarding hospital admission was not received until october 14, 2025.No device malfunctions or other noteworthy events were alleged to have occurred during the case.Histosonics has implemented histotripsy to enable the mechanical destruction of tissue within a defined treatment volume, while mitigating the risk of thermal injury to tissue along the acoustic pathway.However, residual risks of thermal injury remain and are disclosed in the device labeling and training materials.The following warnings are included in the device labeling to advise users of these risks.Delivering therapeutic ultrasound when anatomical or other obstructions (bone, cartilage, lung, digestive gas, etc.) are along the acoustic pathway can result in thermal injury to non-targeted tissues.Use imaging and the acoustic field indicator overlay to assess and minimize obstruction prior to finalizing the treatment plan.Muscle layer depth is one of the measurements used by the software to calculate safe treatment parameters.Failure to correctly mark the muscle layer can result in unintended thermal injury.When any of the following occur, cumulative thermal exposure will increase, elevating the risk of thermal injury to the skin, body wall, or other tissues: user-initiated repetition of tasks where energy is delivered, such as re-performing in vivo calibration or establishing voltage settings for any of the seven plan points, prolonged energy delivery when establishing voltage settings, exceeding the voltage necessary to sustain the bubble cloud, anatomical or other structures (e.G., ribs, lung, bowel) located anywhere within the acoustic pathway - including post-focal - with higher absorption and/or reflection, anatomy or obstructions (e.G., bowel gas) within the pre-focal acoustic pathway that require higher voltage settings to sustain the bubble cloud, multiple treatments within the same procedure when acoustic pathways may intersect and/or pass through previously treated zones.Note the following system behaviors, which further inform energy delivery considerations related to cumulative thermal exposure: the system applies a thermally safe protocol to perform automated treatment but does not account for the energy delivered during treatment planning, while the mechanism of action is non-thermal, localized temperature rise within the acoustic pathway will occur during energy delivery/deposition[?]particularly in transition zones such as the skin, body wall, or in tissues that absorb/obstruct ultrasound energy, such as bone, the system enforces a 30-second timeout when establishing a voltage setting but does not limit cumulative energy delivery.While some repetition or extended energy delivery may be required to verify a sustained bubble cloud, procedural goals should be met using the minimum voltage and duration necessary, while limiting or preventing unnecessary repetition.When clinically appropriate, users may consider pausing between energy delivery tasks to allow tissue cooling before proceeding.In addition, the following warning related to delivery of histotripsy relative to the lungs is included in the device labeling.Delivering therapeutic ultrasound when lung tissue is located along the acoustic pathway can result in localized pulmonary tissue edema or hemorrhage.Use imaging and the acoustic field indicator overlay to assess if lung is along the acoustic pathway prior to finalizing the treatment plan.Consider using alternate angles to avoid lung tissue.

Brand Name
EDISON
Common Device Name
Focused ultrasound system for non-thermal, mechanical tissue ablation
Manufacturer (Section D)
HISTOSONICS, INC.
16305 36th avenue n
suite 300
plymouth MN 55446
Manufacturer (Section G)
HISTOSONICS, INC
16305 36th avenue n
suite 300
plymouth MN 55446
Manufacturer Contact
leeanne swiridow
16305 36th avenue n
suite 300
plymouth, MN 55446
6123510361
MDR Report Key23550298
Report Number3027664504-2025-00033
Device Sequence Number18562698
Product Code QGM
UDI-Device Identifier00850006962006
UDI-Public00850006962006
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K233466
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEDNTC1001
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2025
Initial Report FDA Received Date11/13/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/31/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age80 YR
Patient SexFemale